By L.A. Williams
Christian Action League
January 26, 2024
If it’s not already on your radar, add tianeptine — also known as “gas station heroin” — to your list of things to avoid, and importantly, things to warn your kids about.
Sold as a powder, pill or liquid, often under the names “Neptune’s Fix,” “ZaZa Red,” or “Tianaa Red,” the substance is on the shelves of many convenience stores and vape shops in North Carolina, available to anyone of any age, despite the fact that it is not FDA-approved and has been associated with serious health risks and even death.
Following a Jan. 15 WRAL report on the drug, U.S. representatives Jeff Jackson (D-NC) and Rick McCormick (R-Ga.) sent a letter to the Food and Drug Administration pressing for the agency to do more to protect consumers. The letter, which was also signed by Rep. Wiley Nickel (D-NC), posed questions regarding what research the FDA is doing about tianeptine, what ways the FDA is working with with law enforcement and public health agencies on the issue and whether the FDA has taken steps with the Drug Enforcement Agency to determine if tianeptine should be scheduled under the Controlled Substance Act?
Tianeptine is a synthetic drug patented by The French Society of Medical Research in the 1960s. It’s available by prescription in some countries in Europe, South America and Asia under the brand names Coaxil, Stablon and Tatinol for patients with severe depression.
But because of its health risks, many nations have banned tianeptine. The country of Georgia withdrew tianeptine from the market in 2010, the same year that authorities in Russia and Armenia classified it as a controlled substance. Ukraine followed suit the next year. And between 2011 and 2012, a number of fatal tianeptine overdoses led lawmakers in Turkey to classify the drug as a controlled substance and ban its use there.
In the U.S., tianeptine is banned or severely restricted in nine states including nearby Georgia and Tennessee.
The FDA has made clear that tianeptine is not approved for use in the United States, issuing warnings in 2018, 2022 and again last November. The agency said it has identified “cases in which people experienced serious harmful effects from abusing or misusing tianeptine by itself or with other drugs, including antidepressants and anti-anxiety medicines. These effects included agitation, drowsiness, confusion, sweating, rapid heartbeat, high blood pressure, nausea, vomiting, slowed or stopped breathing, coma, and death.”
The most recent warning said the FDA had received severe adverse event reports after use of Neptune’s Fix products, including seizures and loss of consciousness leading to hospitalization. Similarly, the Centers for Disease Control says tianeptine can cause neurologic, cardiovascular and gastrointestinal problems, with effects that mimic opioid toxicity and withdrawal.
“At the same time that it is sending people to the hospital or worse, the morgue, this stuff is being advertised as a ‘dietary supplement’ with false claims that it will help improve brain function and treat anxiety, depression and pain, so people are still buying it. Then before they know it they are hooked or have overdosed,” said the Rev. Mark Creech, executive director of the Christian Action League. “Parents, please warn your children not to buy any kind of supplements without your guidance. Just like K2, Spice, or Kratom, these things look appealing, and having them so easily accessible makes teen-agers think they are safe to use.”
Tianeptine is even advertised as a treatment for opioid use disorder, when in fact, people with a history of opioid dependence are at particular risk of abusing the drug, the FDA reports.
In August of 2023, poison control officials in New Jersey announced they had identified nine poisoning cases involving tianeptine in just a 60-day period and that some patients had become critically ill.
A study of Tianaa products released last September by the Multidisciplinary Digital Publishing Institute showed that buyers of that so-called supplement can’t even know for certain how much tianeptine they are consuming.
“The product variation for this nutraceutical supplement, coupled with concerning addiction potential for tianeptine, are expected to lead to inevitable increases in incidents of overdose and addition,” study authors reported. “The long-term repercussions of tianeptine addiction include increased tolerance to Tianaa, which requires more capsules for daily consumption, and severe withdrawal symptoms that include intensive agitation, nausea, headache, and autonomic hyperactivity.”
The MDPI report said that in order to justify labeling Tianaa products as dietary supplements, manufacturers add nutrients like kava extract, Tribulus terrestris fruit and niacin.
“But masking tianeptine is dangerous for consumers that are not aware of the risks of overdose and addiction,” the authors warned.
Researchers say tianeptine can lead to severe psychological or physical dependence and that its propensity for dependence is a characteristic of a Schedule II Controlled Substance commensurate, a list that includes morphine, methamphetamine, cocaine, fentanyl and phencyclidine (PCP).
In addition to issuing alerts to consumers, the FDA has sent warning letters to companies illegally marketing tianeptine products and has issued import alerts to help stop shipments of the drug at U.S. borders. The agency asks anyone with knowledge of an adverse event involving tianeptine to report it to their MedWatch Safety Information program.